Colorado, 2018

Wildfire in Colorado, April 18 to 21, 2018

April 18 to 21, 2018 · NWS GJT · 1 event in 1 county or zone

A campfire got out of control and started a wildfire on an island in the Colorado River near Fruita.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A campfire got out of control and started a wildfire on an island in the Colorado River near Fruita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 18, 4:47 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 18, 4:47 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
547 PM MDT Wed Apr 18 2018

.SHORT TERM...(Tonight through Thursday night)
Issued at 152 PM MDT Wed Apr 18 2018

The ridge axis of high pressure is almost directly overhead
bringing the sunny skies and warming temperatures to the region.
This will be short-lived though as the next system continues to
move closer to the region. For the rest of the day, a few high
clouds will move overhead and that will be about it. High
temperatures will be a bit below seasonal normals.

By Thursday, the closed low will be over Nevada but the pressure
gradient will already be tightening. While wind speeds look to be
sub-advisory level, gusts of 25 to 35 mph, sometimes higher, will
occur in the afternoon. Humidities will remain low so the red flag
warnings continue. Two new zones have also been added as described
below. Temperatures will also continue to rise as wind flow will
be almost directly from the south ushering in warmer air. These
winds will tap into some moisture but models still in disagreement
where this moister air will set up. GFS still keeps the moisture
over the Front Range while the EC and NAM want to put it right
along the Continental Divide. Where this moistures sets up will
make all the difference as to where the heaviest precip will fall.
However, no precip expected until early Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 152 PM MDT Wed Apr 18 2018

So by early Friday morning, the NAM is highlighting precip over
the central and southern mountains. By mid-morning, the low will
have moved further east causing this line of heavier precip to
shift to our northern mountains and front range. As the low
continues to move over our area, the models are picking up on
wraparound moisture making it as far down as the Book Cliffs and
possibly areas even further south than that. The big question is
snow. At the start of the event, snow levels will be fairly high
thanks to the warm air advection. They will drop to around 9 to
10K feet as the storm progresses so some snow accumulation (maybe
significant) is possible. Right now, amounts are in the advisory
level (6 to 12 inches) but will hold off on highlights to allow
another look or two at the latest guidance. Really want to see all
the models lining up with respect to track of the low and where
the precip will fall.

By Saturday afternoon, the low will have moved to the Plains as
nicer weather starts to move in. Temperatures will rebound as we
return to partly cloudy skies. The next chance for any precip
looks to be Monday afternoon as a weak trough slides by to our
north. As most energy stays over Wyoming and Montana, precip
amounts look to be minimal at best.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 547 PM MDT Wed Apr 18 2018

A ridge of high pressure will limit mid-level moisture while
ruling out precipitation through the next 24 hours. All TAF sites
will enjoy VFR conditions with CIGS above ILS breakpoints. Winds
will pick up late in the morning Thursday becoming breezy for all
TAF sites but KVEL.

&&

.FIRE WEATHER...
Issued at 152 PM MDT Wed Apr 18 2018

Red Flag Warnings remain in effect tomorrow as gusty winds move
back in along with dry humidities. Did add CO Fire zones 292 and
294 as latest updates indicate fuels in those areas are also
critical. Some concern that increased cloud cover may inhibit the
winds somewhat but with such dry conditions in place, better safe
than sorry. Remember, when red flag warnings are issued open
burning is highly discouraged as any fire starts will be
difficult, if not impossible, to contain.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning from noon to 9 PM MDT Thursday for COZ200-202-
     203-207-290-292-294-295.

UT...None.

&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...NL
FIRE WEATHER...TGR
Hazardous weather outlook, Apr 18, 4:15 AM MST, 13 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
515 AM MDT Wed Apr 18 2018

COZ001>014-017>023-UTZ022>025-027>029-191200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
515 AM MDT Wed Apr 18 2018

...RED FLAG WARNINGS ARE IN EFFECT FOR THURSDAY AFTERNOON AND
EVENING FOR MANY OF THE VALLEYS IN WESTERN COLORADO...

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another windy day is expected on Thursday with very low relative
humidity and dry vegetation. This will result in critical fire
weather conditions Thursday afternoon and evening over many of the
valleys in western Colorado.

Rain and snow is likely late Thursday night and Friday as a another
Spring storm passes through the Four Corners.

Drier weather is then expected over the weekend and into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Grand Valley

When
April 18, 6:00 PM MST to April 21, 11:59 PM MST
Where
Grand Valley forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The Skipper Island Wildfire began when a campfire got out of control on Skipper Island, located in the Horsethief Canyon State Wildlife Area. The fire quickly grew to approximately 230 acres due to strong winds. Some power poles and power lines were damaged which caused over 2,000 customers to lose power. Portions of Interstate 70 near Fruita were shut down due to dense smoke and also due to the fact that the fire jumped to the north side of the highway.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757887.